Prednisolone Withdrawal: I've been... - British Lung Foun...

British Lung Foundation

50,015 members60,032 posts

Prednisolone Withdrawal

PAP48 profile image

I've been taking prednisolone for 20 days ending on Thursday. Just wondering if anyone has had any withdrawal symptoms? I feel quite under the weather, aching everywhere, headache, quite weak and tired. I haven't experienced this reaction before but then I haven't taken them for so long before. I was taking 4 tablets for 10 days and then 3 for 10 days. Any ideas?

30 Replies

What strength of tablet would be helpful please

PAP48 profile image
PAP48 in reply to Lol1944

5mg tablets so 20mg for 10 days and then 15mg for a further 10 days. Sorry should have said that in original post!

The longer I’ve taken rescue packs of prednisolone, the more I’ve had to wean off slowly. Last time I took full dose of six tabs for a week, as prescribed, then slowly, slowly reduced dose, four days on five tabs, four on 3, etc, down to zero, but still felt out of sorts at the end. I think I might need an even shallower withdrawal. I’m thinking of consulting GP for a new plan next time….don’t know whether that will help!!

PAP48 profile image
PAP48 in reply to Yatzy

Thank you Yatzy - yes I've been on reducing dose before but this time not! 20 days is quite a long time for me so that's probably why I feel a bit unwell. Thank you for replying and keep safe.

Yatzy profile image
Yatzy in reply to PAP48

I think our use of steroids, by inhaler and especially the much stronger version via prednisolone tablets, can lead us into a difficult place. They’re very powerful and effective, but can affect our fundamental metabolism significantly, of course. They begin to feel routine to those of us with breathing difficulties, but do need to be treated with great caution. My problem is that I feel wiser than my current GP! My retired GP was so much more knowledgeable about asthma and the use of steroids!Sorry to state the obvious, but it does worry me 🤷‍♀️ Take care! 🌈🌤

PAP48 profile image
PAP48 in reply to Yatzy

This was my Consultant who prescribed them and I trust him implicitly. Not so much my GP! Hopefully the effects will wear off in a few days! Keep safe and take care.

My understanding is that if you took them for more than 7 days you have to taper off them and not just stop taking them.

PAP48 profile image
PAP48 in reply to jackdup

Thank you jackdup - my Consultant didn't prescribe that way this time, but I agree with you that tapering is the usual way. Take care.

When I take 6 a day for five or seven days, I just stop, no doctor has said anything different to me. Is what I’m doing wrong?

PAP48 profile image
PAP48 in reply to ladyn

Thinking about it, when I took prednisolone ages ago it was on a reducing dose, but this time my Consultant just prescribed 4 tablets for 10 days then 3 tablets for 10 days, no reducing. Maybe that's why I feel a bit unwell.

Bevvy profile image
Bevvy in reply to ladyn

I have always been able to just stop following short course of steroids. Ie 5-7 days. If a longer course then gp has prescribed more so can taper off.

Patk1 profile image
Patk1 in reply to ladyn

That's right lady.its usual to stop after 7days

Would agree with posters. I always reduce regardless of any docs advice.

PAP48 profile image
PAP48 in reply to Lol1944

Good idea Lol1944, I'll definitely bear it in mind should I need to take them again which hopefully I won't! Take care and keep safe.

I fly a 4.5 hour trip every January. I take 30mg 24 hours before and 40mg 5hours before and reduce at my destination to none

So official guidance is if on steroids for longer than 3 weeks then you must taper, you are right on the cusp, so I would probably taper. The withdrawal symptoms are caused by a shortfall of cortisol as your adrenals struggle to reawaken. The withdrawal symptoms should improve over the days as cortisol gradually is produced again. I unfortunately don’t produce any cortisol due to years of steroids for polymyalgia, so have severe adrenal insufficiency and wouldn’t wish it on anybody. I have to do the thinking for my adrenals, good or bad stress can have me spiralling downwards, needing to inject emergency steroids. It was only diagnosed when I had a severe stroke at 52, due to an adrenal crisis.

So better to cautiously reduce, and if withdrawal Starr the settling don’t reduce further till they do subside. If they don’t subside you may need to increase slightly then try again. Hopefully your gp has given you enough to taper.? Sending hugs as I know how it feels when your struggling with withdrawal symptoms 🤗

PAP48 profile image
PAP48 in reply to Maureengibson

Oh goodness Maureengibson, so sorry to hear about your problems, mine pale into insignificance. Thank you for the info, it was my Consultant who prescribed so I'm sure all will be well in a few days. I dislike steroids and only take them when needs really must! They have done the trick so that's to be grateful for. Hugs back to you, keep safe and take care.😊

Like all the previous replies I was always told to ease them down slowly not just stop right away And like any medication there are always side effect Next time ease off them slowly my dear

Take care and stay safe

PAP48 profile image
PAP48 in reply to eccosse

Tank you ecosse, I will definitely do that as I have in the past, not sure why it was not mentioned this time and I clearly forgot! Keep safe and take care.

I have never been told to taper after a course of prednisolone unless it has been taken for longer than 3 weeks. When a taper is needed, clear guidance is needed on how to do it.

PAP48 profile image
PAP48 in reply to CDPO16

Thank you CDPO16 - I was on them for 20 days so probably the Consultant didn't think it necessary, I'm sure I'll be on the mend in a couple of days. Keep safe and take care.

CDPO16 profile image
CDPO16 in reply to PAP48

I think so too but contact your GP if you don't feel better soon to be on the safe side. I've never had a problem in the past but we can all react differently. Best wishes.

PAP48 profile image
PAP48 in reply to CDPO16

Thank you - I will. Yes we can all react differently and even have an allergy to some meds. Thank you for your kindness. Take care and sending my very best wishes to you.

Hi pap48.I have been on prednisolone continuously since 2005.

When I have an exacerbation I go up to 40 mgs daily then wean slowly 5 mgs every 5 days till I reach my normal maintenance dose.

Am not a doctor ,and everyone is different I would suggest you have a word with your gp ,respiratory nurse or even the blf helpline.

Best of luck and hope that you feel better soon .

PAP48 profile image
PAP48 in reply to Cloudancer

Thank you Cloudancer, I'm sure I'll feel better in a couple of days, I should have mentioned it to the Consultant when I saw him! Keep safe and take care.

I Was Taking Steroids 5mg For 5 Weeks 6 A Day Now Have To Wean Off From One Tablet Down For 6 Weeks Then 2.5mg For Five Days. I Hate Taking Them The Taste What They Do Too You .. You Jus Take Care Keep Safe 🖤🖤

PAP48 profile image
PAP48 in reply to CaptainPugwash

I really don't like them either and do everything to avoid them! You keep safe and take care.

Yes, you do have to decrease the dosage slowly. I took 40 mg every day for years, but I was finally able to go off of it several years ago. As a result, I noticed more aches and pains in my body joints (I'm 72 now). Prednisolone is an anti-inflammatory drug, so it took care of my body aches (arthritis).

Beth

Thank you Beth - yes I did notice my usual aches and pains disappeared whilst I was taking Prednisolone! I'm 73 and really noticing them! Do you take anything else to help the arthritis?

Since I was diagnosed with Bronchiectasis 6years ago on top of Asthma and emphysema i have had to start Prednisolone on 40mg a day reducing to 5mg a day then tapering to 1 a day. The same with antibiotics as soon as infection starts I have to change from usual antibiotics to Doxycycline for two weeks. Plus nebulised Ventolin. I hate Prednisolone no sleep, head racing. Two months before lockdown bad infection 10 days with injections three times a day, then a further 14 days in hospital for further antibiotics given by drip. Then more steroids at home for another three weeks reducing every five days. I hate steroids but have to admit over the last few years they have been my saviour.

You may also like...